Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 12, 2023, 10:40 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2023, 10:40 PM MST (05:40 UTC)
- Expired
- Sep 13, 2023, 1:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 38 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
671
WGUS55 KPSR 130540
FFWPSR
AZC021-130845-
/O.NEW.KPSR.FF.W.0039.230913T0540Z-230913T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1040 PM MST Tue Sep 12 2023
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Pinal County in southeastern Arizona...
* Until 145 AM MST.
* At 1040 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of normally dry
washes, urban areas, highways, streets and
underpasses.
* Some locations that will experience flash flooding include...
Casa Grande, Coolidge, Blackwater, Randolph and Arizola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3285 11172 3294 11143 3302 11148 3309 11169
3292 11175
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ1 follow-up statement
006
WGUS75 KPSR 130842
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
142 AM MST Wed Sep 13 2023
AZC021-130852-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-230913T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
142 AM MST Wed Sep 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM MST EARLY THIS MORNING
FOR PINAL COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3285 11172 3294 11143 3302 11148 3309 11169
3292 11175
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:51 PM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Sep 12, 4:51 PM MST, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 451 PM MST Tue Sep 12 2023 .UPDATE...00Z Aviation Discussion. && .SYNOPSIS... Temperatures will hover close to the seasonal normal the next several days as a series of weather disturbances pass through northern and central Arizona. Enough moisture will remain in place to support scattered showers and thunderstorms through Wednesday with even some strong to severe storms possible this afternoon. However, much drier air will surge back into the region during the latter half of the week cutting off any additional rainfall chances. && .DISCUSSION... Looking outside in Phoenix and on satellite early this afternoon a cumulus field has begun developing, mainly across western Maricopa County into parts of Yuma and La Paz counties. With ample sun through this morning, the environment is gradually destabilizing across the region. A few convective cells have also gone up, including on the western edges of Phoenix. Dew points are mostly in the middle 60s this afternoon following a push of PBL moisture this morning. This added moisture has added to the instability of the atmosphere that is just waiting to be realized. Mid-level lapse rates are not ideal (6 C/km), but there is still enough instability for robust updrafts this afternoon through this evening. Objective analysis is showing MLCAPE values around 1000-1500 J/kg. Also of note, the kinematics are good for maintained updrafts and isolated organized storms. Effective bulk wind difference is analyzed around 35-40 kt, which is high enough to even see an isolated high-based supercell or two. Initially convection will likely struggle against the shear, but as we continue through the afternoon, more robust updrafts are likely to develop with peak surface heating. Organized storms will tend to drift southeast with ~15 kt storm motion. Otherwise, storms will push eastward. Based on the 12Z HREF, storms will mostly favor Maricopa county eastward, but isolated activity developing over terrain favored areas of La Paz and Yuma counties will remain possible through the daylight hours. Greatest risks with storms today will be strong to severe winds and localized flash flooding. The poor to modest mid-level lapse rates and higher LCLs (7-8K ft) are not ideal for severe hail (1+" diameter) over the lower deserts, but there is decent CAPE in the hail growth zone (~500 J/kg) to see larger than the more typical pea to dime size. As has already been observed this morning, the environment is supportive of high rain rates. A rain gauge in Pinal county this morning measured a little over 1" in 20 minutes. In an environment with mean mixing ratios around 11-12 g/kg and abnormal PWATs up to 1.6-1.8", average rain rates around 2"/hr will be common in stronger storms. While the 15 kt storm motion could limit flooding potential, storms that lock to an updraft source or terrain feature and/or train over the same areas could quickly lead to localized flash flooding. The latest WPC QPF forecast factors in the HREF which does support some areas in South-Central AZ seeing rainfall amounts upwards of 0.5-1.0". The HREF also has a 20-30% chance for 24 hour rainfall amounts in excess of 1" this afternoon through tonight. With the supercell potential, some may be wondering if there is a threat of supercellular tornadoes as well, but the low-level wind profile (sfc-1km SRH generally less than 100 m2/s2) and high LCLs are not ideal. However, a couple landspouts cannot be ruled out with the steep low-level lapse rates (dry adiabatic) and limited enhanced stretching. .PREVIOUS DISCUSSION... A fairly well defined, but weakening Pacific front should move into central AZ Wednesday as the final shortwave and upstream positively tilted trough ensures persistent westerly flow and a gradually subsident environment. However, sufficient residual boundary layer moisture should still linger around and east of the Phoenix metro with deep westerly flow aiding in orographic ascent. Several HREF members suggest another potential round of nocturnal/early morning elevated convective clusters Wednesday, however this evolution may be highly dependent on the outcome of thunderstorms this evening. Nevertheless, forecast BUFR soundings actually indicate a more favorable thermodynamic environment Wednesday afternoon with 10-11 g/kg mixing ratios juxtaposed with minimal inhibition and steeper lapse rates. Based on historical events, these situations typically result in scattered storms initiating over local terrain escarpments and foothills, but quickly moving into mountainous areas and exiting the CWA during the evening hours. Would not be surprised if future high resolution models start increasing storm potential and coverage during the day Wednesday east of the Phoenix metro. By Thursday morning, surface dewpoints in the 30s and mixing ratios below 5 g/kg may have already spread throughout the entire forecast area essentially cutting off rainfall chances. This dry regime should persist through the weekend as the pattern becomes temporarily blocked by a moderate amplitude quasi-omega feature, albeit still maintaining some form of westerly flow across the Southwest. Ensemble members show good agreement of H5 heights holding in a 586-590dm range and yielding a temperature forecast near to slightly above climatology. Even into early next week, the pattern of stronger than normal dry, westerly flow will be maintained sequestering monsoon thunderstorm activity well south into Mexico. && .AVIATION...Updated at 2345Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current area radars show scattered SHRA/TSRA ongoing across Maricopa County. This activity will continue to push E/SE over the next few hrs with VCTS expected at all terminals by 02Z-03Z. The main concerns with any storm will be gusty, erratic outflow winds and brief reductions in vsbys due to BLDU. There is still a 30-50% for thunderstorm outflow winds exceeding 30 kts at KPHX through this evening. We will monitor and amd if any direct impacts are anticipated at the metro TAF sites. Otherwise, elevated southerly flow will continue for the next several hrs with a gradual shift out of the ESE overnight. Another round of showers and isolated thunderstorms may develop late Wednesday morning. SCT-BKN clouds mainly ~8-10 kft will continue through the period. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns are expected through the forecast period. Winds over the next 24 hours will favor a westerly component at KIPL and southwesterly direction at KBLH. Gusts up to 20 kts will be possible at KBLH and up to 25 kts at IPL through this evening. Gusts will diminish at both terminals by 05Z. FEW-SCT mid lvl clouds w/bases ~10-15 kft are expected through the period. && .FIRE WEATHER... With temperatures remaining near the seasonal normal, moisture will temporarily increase through the middle of the week aiding shower and thunderstorm chances. Eastern districts will have the greatest chance of wetting rainfall today and Wednesday. Minimum afternoon humidity levels will generally fall into a 20-35% range the next couple days, although drier air will quickly begin to infiltrate western districts. Overnight recovery should be fair to good in a 35- 70% range. Much drier air will sweep through the region during the latter half of the week with rainfall chances becoming neglible. Afternoon humidity levels should fall into the teens with less beneficial overnight recovery. Gusty afternoon west winds 20-30mph should be common the next several days with speeds relaxing later in the week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...18 AVIATION...Salerno FIRE WEATHER...18
In the hours before
Special weather statement, Sep 12, 5:24 PM MST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
524 PM MST Tue Sep 12 2023
AZZ532-535-536-130100-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
524 PM MST Tue Sep 12 2023
...A strong thunderstorm will impact portions of central Yuma County
through 600 PM MST...
At 524 PM MST, Doppler radar was tracking a strong thunderstorm near
Ligurta, or 8 miles southeast of Fortuna Foothills, moving northeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fortuna Foothills, Wellton, and Ligurta.
This includes AZ Interstate 8 between mile markers 19 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 11427 3260 11440 3280 11422 3267 11402
TIME...MOT...LOC 0024Z 224DEG 14KT 3261 11427
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLLocal storm report, Sep 12, 6:04 PM MST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
604 PM MST Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 6 SE Ahwatukee Foothill 33.25N 111.98W
09/12/2023 Maricopa AZ Broadcast Media
Multiple reports of power poles down near on
Maricopa Rd west of I-10. Traffic signals
out leading to significant traffic impacts.
&&
RWLocal storm report, Sep 12, 9:45 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
945 PM MST Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg 2 NE Phoenix 33.47N 112.05W
09/12/2023 Maricopa AZ Broadcast Media
Power lines snapped at the intersection of N
17th St. and E Oak St.
&&
RWSpecial weather statement, Sep 12, 9:47 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
947 PM MST Tue Sep 12 2023
AZZ552-553-555-556-558-562-130530-
Tonto Basin AZ-Northwest Pinal County AZ-
Apache Junction/Gold Canyon AZ-Globe/Miami AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
947 PM MST Tue Sep 12 2023
...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 1030 PM MST...
At 946 PM MST, Doppler radar was tracking a strong thunderstorm over
Queen Valley, or 9 miles southeast of Gold Canyon, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Coolidge, Superior, Gold Canyon, Top Of The World, Gold
Camp, Magma, Queen Valley, Kings Ranch, Boyce Thompson Arboretum,
Randolph, Blackwater, and Valley Farms.
This includes the following highways...
US Highway 60 between mile markers 203 and 242.
AZ Route 87 between mile markers 124 and 138.
AZ Route 79 between mile markers 129 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3320 11090 3324 11094 3282 11155 3282 11166
3344 11142 3348 11089
TIME...MOT...LOC 0446Z 270DEG 30KT 3329 11130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJLocal storm report, Sep 12, 10:19 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1019 PM MST Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Dmg 1 S Litchfield Park 33.49N 112.36W
09/12/2023 Maricopa AZ Broadcast Media
Large tree was uprooted.
&&
RWSpecial weather statement, Sep 12, 10:30 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1030 PM MST Tue Sep 12 2023
AZZ541-542-545-547-130615-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-
1030 PM MST Tue Sep 12 2023
...A strong thunderstorm will impact portions of Maricopa County
through 1115 PM MST...
At 1030 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek, Lake Pleasant, Horseshoe Reservoir, Anthem, and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 218 and 241.
AZ Route 74 between mile markers 25 and 30.
AZ Route 303 between mile markers 134 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3400 11172 3377 11165 3370 11220 3390 11227
3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 0530Z 254DEG 18KT 3384 11214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:04 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Sep 12, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 45 min |
| Sep 12, 5:24 PM MST | Special Weather Statement | PSR | Yuma | 36 min |
| Sep 12, 5:49 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Sep 12, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 32 min |
| Sep 12, 6:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Sep 12, 6:47 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Sep 12, 7:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Sep 12, 7:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 40 min |
| Sep 12, 8:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 12, 8:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Sep 12, 9:04 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 26 min |
| Sep 12, 9:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Sep 12, 9:29 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Sep 12, 9:43 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Sep 12, 9:47 PM MST | Special Weather Statement | PSR | Pinal | 43 min |
| Sep 12, 10:07 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 38 min |
| Sep 12, 10:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 12, 11:33 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 13, 12:21 AM MST | Special Weather Statement | PSR | 39 min | |
| Sep 13, 12:35 AM MST | Special Weather Statement | PSR | Gila | 40 min |
| Sep 13, 12:54 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 113 min |
| Sep 13, 12:59 AM MST | Severe Thunderstorm Warning | PSR | Gila | 46 min |
| Sep 13, 2:51 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Sep 13, 5:23 AM MST | Special Weather Statement | PSR | 37 min | |
| Sep 13, 5:34 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 35 min |
| Sep 13, 6:08 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 13, 6:41 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Sep 13, 6:45 AM MST | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Sep 13, 7:30 AM MST | Areal Flood Advisory | PSR | Gila | 14 min |
| Sep 13, 7:44 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Sep 13, 7:53 AM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Sep 13, 7:56 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Sep 13, 12:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 13, 12:51 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 39 min |
| Sep 13, 12:57 PM MST | Special Weather Statement | PSR | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.